Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 18, NWS Birmingham, AL

October 1, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 1, 2008, 4:20 AM CDT for 39 counties in Alabama. It took effect at Oct 1, 2008, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2008, 4:20 AM CDT (09:20 UTC)
In effect from
Oct 1, 2008, 1:00 PM CDT
Expired
Oct 1, 2008, 6:00 PM CDT
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 010920
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 AM CDT WED OCT 1 2008

...DRY CONDITIONS WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON...

ALZ011>015-017>050-012300-
/O.NEW.KBMX.FW.W.0018.081001T1800Z-081001T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
420 AM CDT WED OCT 1 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM CDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM CDT THIS AFTERNOON.

NORTHWEST WINDS WILL CONTINUE TO BRING IN DRY AIR TODAY. THIS WILL
RESULT IN AFTERNOON RELATIVE HUMIDITIES OF 30 PERCENT OR LESS. THE
COMBINATION OF THESE LOWER HUMIDITIES...20 FT WINDS OF 10 TO 15
MPH...AND KBDI VALUES ABOVE 500...WILL CREATE A HIGH FIRE DANGER
THIS AFTERNOON AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Sep 30, 11:59 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 30, 11:59 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 PM CDT TUE SEP 30 2008

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

CURRENT TEMPERATURES AND DEW POINTS GENERALLY RUNNING MUCH WARMER
THAN CURRENTLY FORECAST AND BIG ADJUSTMENTS HAVE BEEN MADE TO THESE
FIELDS BASED ON OBSERVATIONS. THESE HOURLIES WILL CONTINUE TO BE
PROBLEMATIC OVERNIGHT AS COLDER AND DRIER AIR FILTERS IN FROM THE
NORTH. MAIN THEME OF THE FORECAST DOES REMAIN UNBLEMISHED AS COLD
FRONT CONTINUES TO WORK SOUTHWARD ACROSS CENTRAL ALABAMA. SOME
VERTICAL DEVELOPMENT NOTED ON THE CLOUDS AT SUNSET...BUT
OVERALL...CLOUDS ARE HAVING A DIFFICULT TIME HOLDING TOGETHER.
OVERNIGHT LOWS SHOULD STILL BE COOLER IN MOST PLACES BY MORNING WITH
UPPER 40S AND LOW 50S EXPECTED. TEMPS DOWN SOUTH SHOULD ONLY MANAGE
UPPER 50S AND LOWER 60S. MUCH COOLER AIR IS ON ITS WAY AND WILL MAKE
CONDITIONS FEEL MORE LIKE FALL.

75

PREVIOUS DISCUSSION...FRONTAL PASSAGE IS EXPECTED TO OCCUR TONIGHT
ACROSS CENTRAL ALABAMA. TEMPERATURES BEHIND THE FRONT ARE EXPECT TO
DROP BELOW NORMAL AND REMAIN THERE AT LEAST THROUGH THE END OF THE
WEEK. TEMPERATURES WILL BE SLOWLY INCREASING BACK TO NEAR NORMAL
OVER THE WEEKEND. FORECAST WILL REMAIN DRY UNTIL POSSIBLY TUESDAY OF
NEXT WEEK.

FORECAST WISE...NEW MOS NUMBERS CAME IN SLIGHTLY COOLER THAN THE
PREVIOUS RUN. JUST TWEAKED TEMPERATURES A TAD BUT NOTHING REALLY
SIGNIFICANT. FORECAST CONTINUES TO BE A BLEND OF THE OPERATIONAL
AND ENSEMBLE MOS.

10/ARM

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED THROUGH 06Z TOMORROW.  DRIER AIR
FILTERING INTO THE AREA SHOULD PREVENT ANY FOG OVERNIGHT.  NORTHERLY
WINDS WILL INCREASE TOMORROW...GENERALLY AROUND 11 KNOTS WITH HIGHER
GUSTS. WIND WILL DIMINISH AGAIN AFTER SUNSET TOMORROW.

12/SIRMON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 30, 7:00 PM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT TUE SEP 30 2008

ALZ011>015-017>050-020100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 PM CDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.